Ask an expert
Question

13 Feb 2006

Heart & Marfan Syndrome
My Husband has Marfan syndrome. In july last year he suffered with heart fibrillation. He is now taking hexarone and when it first happen was given wafarin - which did more bad than good! The wafarin caused some internal bleeding and my husband became anemic with an iron count of just 4. After 5 weeks of iron drips twice a week it returned to normal. Now 2 months later its back down to 2.1 and he is back on iron drips while more investigations are done. From what i understand the transfer rate of iron is normal, so something is going wrong with the absorbtion. What I'd like to know is are there any connections between the continuous iron defeciency and marfan syndrome or is this simply due to poor monitoring during the course of taking wafarin. Should he remain on hexarone for the rest of his life. The cardio is talking valve replacement in the future but doesnt deem it "quite" necessary as yet. Its all been going on for 7 months now and my husband would like to return to some kind of normal life. Can you offer any advice?
Answer 1,668 views
Expert
HeartDoc

01 Jan 0001


Dear Sick and Tired,

The simultaneous use of Warfarin and Cordarone is EXTREMELY RISKY, and in our unit, is only done for a few days at a time, under strict in-patient supervision. The dosage of warfarin should certainly be substantially reduced in the presence of Cordarone, with daily monitoring not of the PI, but of the INR, which is a more universal and accurate monitoring test.

Your husband’s low Hb count reflects the blood loss he sustained, possibly due to the combination of drugs. If he is no longer on the two medicines, and his blood count has again dropped, then you have to assume that he may be losing blood from somewhere. The pathologists can do a set of tests which can indicate whether the low count is due to blood loss, or to lack of production. Please ask your pathologist about this. If this is not possible, then you could consider seeing a haematologist: this type of specialist will very quickly be able to sort out the problem for you.

Regarding the cordarone : lifelong cordarone is not a good idea per se, due to the risk of irreversible lung damage with long-term use. However, if this is a life-saving medication, then it has to be seen in a different light. You will need to discuss this with your cardiologist, and, if necessary, get a second opinion. If he is no longer in fibrillation, he may no longer need the cordarone or the warfarin, so you do need to see your cardiologist. PLEASE DO NOT JUST STOP THE MEDICATION ON YOUR OWN!

Marfan patients have a high risk of developing aortic dissection, and aortic valve leakage. Put simply, the aorta wall simply lacks strength, it dilates, and stretches the valve, rendering it useless. This condition is not fixable other than with surgery, and it is vital that surgery is not delayed beyond the point where the aorta has become so stretched and of such poor quality that surgery becomes impossible : The best person to decide on the timing of surgery is not the cardiologist, but a cardiac surgeon. The cardiologist will need to monitor his valve function and aortic size closely, and do the necessary tests, such as an echo-cardiogram, as soon as any aortic leak is detected. This information is then relayed to the cardiac surgeon, and he and the cardiologist review the case together and decide on the timing of surgery.

The single most important factor in the management of a Marfan patient, especially if he already has symptoms, to contol of blood pressure. Hypertension is directly linked to aortic dissection (which can be fatal), so this must be monitored and controlled. Strenuous exercise is also thus to be avoided, as this can induce temporary hypertension. Gentle exercise is fine. There are other potential problems known to occur with Marfans syndrome, a common one being visual, due to lens complications.

Good luck with sorting this out – remember that any patient is entitled to a second opinion. Most of the teaching hospitals (those associated with a medical school) will have a department of Genetics, which will offer genetic counselling. I suggest that you consider this, not only to learn more about the syndrome so that you can best help yourselves, but also to be informed about the inheritance pattern. That knowledge may significantly alter your plans for having a family.

Regards,

HeartDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.